Crime and Justice

Cause of trooper’s collapse after drug stop still unknown after lab analysis

Acting Sgt. Brett Flansburg of the Vermont State Police. VSP photo

Vermont State Police say the cause of a trooper’s collapse in March remains unknown after laboratory and medical testing, however the initial explanation that he overdosed from contact with synthetic opioids appears unfounded.

State police said in a press release Tuesday that the substance seized by Acting Sgt. Brett Flansburg was heroin, and not synthetic opioids as police initially suggested.

“Following continued investigation and laboratory analysis, the substance Trooper Flansburg encountered has been identified as heroin,” the press release said. “The results of any medical tests must remain confidential due to Trooper Flansburg’s personal privacy rights. The ultimate cause of the incident in March is inconclusive.”

State Police director Col. Matthew Birmingham was quoted as saying that Flansburg had recovered from the incident and was back on the job.

The trooper collapsed in a parking lot minutes after a traffic stop in which he seized a baggie of a drug suspected to be heroin. He was given multiple doses of Narcan, an anti-overdose drug, and eventually regained consciousness.

Birmingham quickly concluded that contact with the drug had caused the collapse.

“Were it not for the immediate availability of Narcan and the quick actions of his fellow troopers and medical personnel, we might be speaking today about the death of a trooper in the line of duty,” he said in a press release on March 16. “I’m angry at how close we came, and relieved that the situation was no worse than it was.”

Birmingham’s conclusion was consistent with law enforcement officers across the country who have warned that first responders face the risk of opioid overdoses from incidental contact with powerful synthetic opioids, such as fentanyl and carfentanyl.

VTDigger is underwritten by:

But those concerns have been countered by the medical community, which points out that the drugs do not easily penetrate the skin. If the drug enters mucous membranes — such as eyes or nostrils — or enters the air in large amounts, it can pose a risk.

In Tuesday’s press release, Birmingham did not walk back his initial claims about the cause. Public Safety Commissioner Tom Anderson instead defended their response by pointing to advice from Centers Disease Control & Prevention and U.S. Customs and Border Protection.

Matthew Birmingham

Col. Matthew Birmingham is the director of the Vermont State Police. File photo by Mike Dougherty/VTDigger

“While we know that the risk of overdose from merely touching these drugs is low, we take the CDC at its word when it says first responders face possibly life-threatening consequences through exposure routes including inhalation, mucous membrane contact, ingestion and needles,” Anderson said.

Anderson sent an angry letter to VTDigger after the news organization published a fact-check that challenged Birmingham’s claim that police were facing a new mortal danger from contact with the drugs.

“Most troubling, this article also diminishes and downplays the very real threat faced by the Vermont State Police, local law enforcement and front-line first responders who face risk in nearly everything they do each day – and who continue doing it despite those risks, because their mission is to protect the public and keep Vermonters safe,” Anderson wrote.

“If VT Digger has a complaint with the conclusions of the CDC and other federal agencies on which the Colonel reasonably relied in making his statement, you should take those concerns up with the medical professionals and researchers at the CDC, ONDCP and CBP.”

Dr. Howie Mell, an emergency physician in the Chicago area and spokesperson for the American College of Emergency Physicians, said last month that law enforcement agencies had to consider the absolute worst-case scenario in their advice, but that incidental contact such as touching a baggie or brushing drugs off your uniform simply didn’t cause overdoses.

Commissioner of Public Safety Tom Anderson testifies before the House Appropriations Committee on Feb. 13. Photo by Glenn Russell/VTDigger

Mell and others say a more likely explanation for the collapses is panic attacks brought on by fears of overdoses, though there is no certainty about that.

The American College of Medical Toxicology and American Academy of Clinical Toxicology released a joint statement on the issue.

“Fentanyl and its analogs are potent opioid receptor agonists, but the risk of clinically significant exposure to emergency responders is extremely low,” the groups wrote in July 2017. “To date, we have not seen reports of emergency responders developing signs or symptoms consistent with opioid toxicity from incidental contact with opioids.”

The media has helped perpetuate the unsubstantiated fears around opioid contact in recent years. But some outlets are now seeking to set the record straight.

“A dangerous fentanyl myth lives on,” was the headline of a Columbia Journalism Review article published on April 11.

The New York Times editorial board called out the misnomer a week earlier. “As baseless public health scares go,” it wrote, “the one about police officers and nurses purportedly overdosing from passive fentanyl exposure should have been easy to dispel.”

Stay on top of all of Vermont's criminal justice news. Sign up here to get a weekly email with all of VTDigger's reporting on courts and crime.

 

Colin Meyn

About Colin

Colin Meyn is VTDigger's managing editor. He spent most of his career in Cambodia, where he was a reporter and editor at English-language newspapers The Cambodia Daily and The Phnom Penh Post, and most recently at Southeast Asia Globe, a regional current affairs magazine. He is a native of Maine and studied journalism at Northwestern University.

Email: [email protected]

Send us your thoughts

VTDigger is now accepting letters to the editor. For information about our guidelines, and access to the letter form, please click here.

 

Recent Stories

Thanks for reporting an error with the story, "Cause of trooper’s collapse after drug stop still unknown after lab..."